Minnesota, 2025

Excessive Heat in Minnesota, June 20 to 22, 2025

June 20 to 22, 2025 · NWS FSD · 8 events in 8 counties and zones

S. S.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

The upper-level pattern experienced amplification of an eastern U.S. ridge and western U.S. trough, which locked a low-level frontal boundary in place from western Nebraska through central South Dakota into the Great Lakes. This allowed for heat to spread northward as very high dew point readings pooled across the area with the recent wet conditions. This multi-day dangerous heat event featured daytime heat index readings from 100 to 120 degrees, with nighttime low temperatures remaining from the mid 70s to lower 80s.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 20, 4:58 AM CST, 6 hours 2 minutes earlier. Its key messages:

  • A multi-day heat wave begins today and continues into Sunday. Central SD will see some relief by Sunday, the rest of the area by Sunday night into Monday. Afternoon/evening heat indices average 100-110 degrees while nighttime heat indices only fall to 70 to 80 degrees.
  • Southerly winds will gust to 25 to 40 mph at times Friday through Sunday. While fire weather concerns are fairly low, isolated locations have struggled to get rainfall the past 3-6 weeks so some locally dry locations may be susceptible.
  • An active pattern looks to set up for much of next week. Still a lot of details to work out but the position of the upper level jet suggests the potential for multiple chances for showers and thunderstorms, especially far southern SD, northern NE and northern IA.
Area forecast discussion, Jun 20, 4:58 AM CST, 6 hours 2 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
558 AM CDT Fri Jun 20 2025

.KEY MESSAGES...

- A multi-day heat wave begins today and continues into Sunday.
  Central SD will see some relief by Sunday, the rest of the
  area by Sunday night into Monday. Afternoon/evening heat
  indices average 100-110 degrees while nighttime heat indices
  only fall to 70 to 80 degrees.

- Southerly winds will gust to 25 to 40 mph at times Friday
  through Sunday. While fire weather concerns are fairly low,
  isolated locations have struggled to get rainfall the past 3-6
  weeks so some locally dry locations may be susceptible.

- An active pattern looks to set up for much of next week.
  Still a lot of details to work out but the position of the
  upper level jet suggests the potential for multiple chances
  for showers and thunderstorms, especially far southern SD,
  northern NE and northern IA.

&&

.DISCUSSION...
Issued at 358 AM CDT Fri Jun 20 2025

In a west/southwesterly upper level flow, the main story for today
through Sunday continues to be hot temperatures and moderately high
dew points - which will result in very uncomfortable conditions
through the period. Ensembles indicate 700/850 mb temperatures in
the 99th or greater percentile with respect to climatology (25 to 32
C) , and highs today through Sunday will mainly range from the upper
90s to lower 100s each day. Dew points will generally be in the
upper 60s to lower 70s each day (the exception being west of the
James River Valley on Saturday when drier air feeds into the area,
dropping dew points into the 40s/50s for a brief period in the
afternoon - though in response, temperatures will warm even more
over that area). All these factors will result in afternoon heat
indices ranging from 100-110 degrees for today and Saturday, only
dropping to 70 to 80 during the overnight period, and heat headlines
remain in effect across the area. Although Sunday will have similar
conditions to today and Saturday, an upper level and surface trough
will begin to encroach on locations over central SD in the
afternoon. This will result in slightly cooler temperatures (lower
90s), thus yielding lower heat indices over that area.

Our next best chance of showers and thunderstorms will come on
Sunday night and Monday as the aforementioned surface trough/cold
front begins to push across the area. At this time, the stronger
bulk shear looks to lag behind the better instability, though cannot
rule out a few isolated strong to severe storms through this period.
850 mb temperatures drop dramatically behind this boundary, and
highs on Monday will be back into the mid 70s to lower 80s.

Models are in fairly good agreement on unsettled weather continuing
for much of next week. The aforementioned boundary remains close by,
meandering across the region into Thursday of next week. Our area
will remain in a southwesterly upper level flow through the period
as a trough persists over the western CONUS, and the boundary may be
the focus for showers and storms as a series of shortwaves traverse
the southwesterly upper level flow. This could result in periodic
severe weather chances along with heavy rain chances - focused on
Tuesday night into Wednesday as outlined in the WPC ERO. At this
time, ensembles would suggest the higher rainfall totals through the
week will reside over far southern SD, northern NE and northern IA.
Temperatures look to be on the lower side of seasonal averages
through the period, with highs in the 70s to lower 80s, and lows in
the 50s to lower 60s.

&&

.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 555 AM CDT Fri Jun 20 2025

VFR conditions expected through the period. Southeasterly winds
will increase through the morning, gusting around 25 to 30 kts
by this afternoon. A low level jet will strengthen over the area
tonight, resulting in LLWS at all the TAF sites.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Extreme Heat Warning from noon today to 9 PM CDT Sunday for
     SDZ061-062-065>071.
     Heat Advisory from noon today to 8 PM CDT Saturday for SDZ038-
     050-052-053-057>059-063-064.
     Heat Advisory from noon today to 6 PM CDT Sunday for SDZ039-
     040-054>056-060.
MN...Extreme Heat Warning from noon today to 9 PM CDT Sunday for
     MNZ071-072-080-081-089-090-097-098.
IA...Extreme Heat Warning from noon today to 9 PM CDT Sunday for
     IAZ001>003-012>014-020>022-031-032.
NE...Extreme Heat Warning from noon today to 9 PM CDT Sunday for
     NEZ013-014.

&&

DISCUSSION...JM
AVIATION...JM
Hazardous weather outlook, Jun 20, 4:49 AM CST, 6 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
549 AM CDT Fri Jun 20 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-211100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
549 AM CDT Fri Jun 20 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Heat and humidity build into the region for today, producing heat
indices of 100 to 110 degrees by this afternoon. Those with outdoor
activities planned, or with limited cooling resources, will want to
prepare for extreme heat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heat and humidity continue for Saturday and Sunday, with heat indices
of 100 to 110 each day.

Heavy rainfall could return to portions of the area next week.
Details are uncertain at this time so continue to check the latest
forecast for the most up to date information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 20, 10:29 AM CST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1129 AM CDT Fri Jun 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 AM     Tstm Wnd Dmg     4 SW Bruce              44.40N 96.94W
06/20/2025                   Brookings          SD   Utility Company

            Delayed Report: The Otter Tail Power Company
            reported several power poles were
            broken/down along 206th street between 463rd
            and 464th Ave. Time estimated via radar.

&&

IG
Local storm report, Jun 20, 10:34 AM CST, 26 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1134 AM CDT Fri Jun 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 AM     Tstm Wnd Dmg     White                   44.43N 96.65W
06/20/2025                   Brookings          SD   Law Enforcement

            Delayed Report: Brookings County Sheriffs
            Office reported several trees down in the
            town of White. Time estimated via radar.

&&

IG
Local storm report, Jun 20, 10:35 AM CST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1135 AM CDT Fri Jun 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 AM     Tstm Wnd Dmg     4 SW Bruce              44.40N 96.94W
06/20/2025                   Brookings          SD   Utility Company

            Corrects previous tstm wnd dmg report from 4
            SW Bruce. The Otter Tail Power Company
            reported several power poles were
            broken/down along 206th street between 463rd
            and 464th Ave. Time estimated via radar.

&&

IG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 excessive heat. Local standard time, as filed.

Excessive Heat, Cottonwood

When
June 20, 11:00 AM CST to June 22, 8:00 PM CST
Where
Cottonwood forecast zone
Reported by
AWOS
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

Daily afternoon and evening heat indices ranged from 105 to 112 degrees with a maximum heat index of 112 degrees at a personal weather station near Westbrook on June 20, 111 degrees at a personal weather station near Storden on June 21, 107 degrees near Jeffers and 106 degrees near Mountain Lake at Road Weather Information System sites on June 21, and 106 degrees at the Automated Weather Observing System site near Windom on June 21.

Excessive Heat, Jackson

When
June 20, 11:00 AM CST to June 22, 8:00 PM CST
Where
Jackson forecast zone
Reported by
Public
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

Daily afternoon and evening heat indices ranged from 105 to 115 degrees with a maximum heat index of 115 degrees at personal weather stations 6 miles northwest of Orleans and in Lakefield on June 21, and 107 degrees at Round Lake on June 21.

Excessive Heat, Lincoln

When
June 20, 11:00 AM CST to June 22, 8:00 PM CST
Where
Lincoln forecast zone
Reported by
Public
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

Daily afternoon and evening heat indices ranged from 105 to 109 degrees with a maximum heat index of 109 degrees at a personal weather station near Ivanhoe on June 21 and 103 degrees at a Road Weather Information System site near Hendricks on June 20.

Excessive Heat, Lyon

When
June 20, 11:00 AM CST to June 22, 8:00 PM CST
Where
Lyon forecast zone
Reported by
AWOS
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

Daily afternoon and evening heat indices ranged from 105 to 109 degrees with a maximum heat index of 109 degrees at Automated Weather Observing System sites in Marshall and Tracy on June 21, and 106 degrees at a Road Weather Information System site at Taunton on June 21.

Excessive Heat, Murray

When
June 20, 11:00 AM CST to June 22, 8:00 PM CST
Where
Murray forecast zone
Reported by
AWOS
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

Daily afternoon and evening heat indices reached around 105 degrees with a maximum heat index of 105 degrees at an Automated Weather Observing System site in Slayton on June 21.

Excessive Heat, Nobles

When
June 20, 11:00 AM CST to June 22, 8:00 PM CST
Where
Nobles forecast zone
Reported by
Department of Highways
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

Daily afternoon and evening heat indices ranged from 105 to 108 degrees with a maximum heat index of 108 degrees at a Road Weather Information System site near Rushmore on June 21 and 104 degrees at an Automated Weather Observing System site at Worthington on June 20.

Excessive Heat, Pipestone

When
June 20, 11:00 AM CST to June 22, 8:00 PM CST
Where
Pipestone forecast zone
Reported by
Department of Highways
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

Daily afternoon and evening heat indices ranged from 100 to 105 degrees with a maximum heat index of 104 degrees at a Road Weather Information System site near Trosky on June 20 and 103 degrees at a RAWS site at Pipestone on June 21.

Excessive Heat, Rock

When
June 20, 11:00 AM CST to June 22, 8:00 PM CST
Where
Rock forecast zone
Reported by
Department of Highways
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

Daily afternoon and evening heat indices ranged from 105 to 116 degrees with a maximum heat index of 116 degrees at a personal weather station near Hardwick, 111 degrees at a personal weather station in Luverne, and 106 degrees at Road Weather Information System sites near Beaver Creek and Magnolia, all on June 21.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1277717, 1277726, 1277729, 1277733, 1277738, 1277744, 1277781, 1277794.